Hail, Scotts Bluff
- When
- September 21, 2:15 PM MST
- Where
- Scotts Bluff County, 5 mi NE of Scottsbluff
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.921, -103.581
A couple of severe thunderstorms produced some hail over parts of the Nebraska panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A couple of severe thunderstorms produced some hail over parts of the Nebraska panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 21, 1:28 PM MST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 228 PM MDT SUN SEP 21 2008 .SHORT TERM...TONIGHT THROUGH TUESDAY... UPPER LOW CONTINUES TO SPIN IN WESTERN MONTANA AS IT SLOWLY MOVES TO THE NORTH. ONE SHORT WAVE MOVED THROUGH THE CWA THIS MORNING AND PRODUCED ISOLATED STORMS. SKIES HAVE BECOME MOSTLY SUNNY BEHIND THIS FEATURE AS WILL PROVIDE THE HEATING TO KICK OFF ADDITIONAL STORMS THIS AFTERNOON AND EVENING. RADAR BEGINNING TO SHOW A FEW STORMS IN SOUTHEAST WYOMING. SPC HAS KEPT THE SLIGHT RISK OVER THE NEBRASKA PANHANDLE AND WILL INCLUDE CHANCE OF LARGE HAIL IN THIS AREA FOR THIS EVENING. THE OVERALL PATTERN FROM THE MODELS SHOWS LITTLE CHANGE AS THE CWA WILL CONTINUE TO BE UNDER CYCLONIC FLOW WITH SHORT WAVES MOVING THROUGH THE FLOW.THEREFORE A CONTINUED CHANCE OF PRECIPITATION AGAIN ON MONDAY. LOOKS LIKE THE UPPER SYSTEM WILL FINALLY BE MOVING OVER THE DAKOTAS BY THE END OF THE SHORT TERM WHICH WILL ALLOW AN UPPER RIDGE TO BUILD OVER THE CWA. IT APPEARS TUESDAY WILL BE DRY. HIGH TEMPERATURES THROUGH THE EARLY PART OF THE WEEK WILL REMAIN SLIGHTLY ABOVE NORMAL. .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY. UPPER LEVEL HIGH PRESSURE WILL CONTINUE TO BUILD OVER SOUTHWEST UNITED STATES LEAVING WYOMING WITH ZONAL FLOW ON WEDNESDAY AND THURSDAY. DRY CONDITIONS EXPECTED DURING THE MID WEEK WITH MUCH TEMPERATURES MUCH WARMER THAN SEASONAL NORMALS. HAVE INCREASED THE HIGH TEMPERATURES BY A COUPLE DEGREES BUT STILL REMAIN BELOW GUIDANCE. EXPECT HIGH TEMPERATURES BY THURSDAY TO BE IN THE UPPER 70S TO LOWER 80S...WHICH IS NEARLY 10 TO 12F DEGREES ABOVE SEASONAL NORMALS. HOWEVER...TEMPERATURES WILL REMAIN BELOW ANY RECORD HIGH TEMPERATURES FOR WEDNESDAY AND THURSDAY. ALTHOUGH THE GFS MODEL INDICATES RELATIVE HUMIDITY VALUES BELOW 15 PERCENT FOR WESTERN PORTIONS OF THE CWA ON WEDNESDAY AND FOR MUCH OF THE CWA BY THURSDAY...WINDS SHOULD BE LIGHT FOR ANY FIRE WEATHER CONCERNS. THE GFS AND ECMWF ARE IN GENERAL AGREEMENT THROUGH THIS PERIOD AND START TO DIFFER SLIGHTLY BY FRIDAY. THE ECMWF IS MORE AGGRESSIVE WITH THE MID LEVEL MOISTURE FILTERING BACK INTO WYOMING...ALLOWING FOR MAINLY MOUNTAIN SHOWERS AS EARLY AS FRIDAY AFTERNOON. THE ECMWF IS ALSO A BIT MORE AGGRESSIVE WITH AN UPPER LEVEL SYSTEM MOVING ACROSS MONTANA BY SATURDAY MORNING COMPARED TO THE FLATTENED FEATURES SEEN BY THE GFS. IN EITHER CASE...EXPECT A SLIGHT CHANCE OF MAINLY MOUNTAIN THUNDERSTORMS IN THE AFTERNOON AND EARLY EVENING ON FRIDAY THROUGH SUNDAY. TEMPERATURES WILL COOL SLIGHTLY BUT STILL REMAIN WELL ABOVE SEASONAL NORMALS ON FRIDAY THROUGH SUNDAY. && .AVIATION...VFR CONDITIONS ARE EXPECTED OUTSIDE OF SHOWERS AND THUNDERSTORMS. SOME HAIL AND GUSTY WINDS POSSIBLE THROUGH 22/03Z AT PANHANDLE LOCATIONS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...GRIFFITH LONG TERM...MG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 945 AM MDT SUN SEP 21 2008 NEZ001>003-019>021-054-055-221545- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE- 945 AM MDT SUN SEP 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE LIKELY WITH THE POSSIBILITY THAT A FEW STORMS COULD PRODUCE SEVERE WEATHER. IT APPEARS THE MAIN SEVERE THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AFTERNOON AND EVENING THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE ON MONDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ059>070-221545- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 945 AM MDT SUN SEP 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING BUT NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AFTERNOON AND EVENING THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE ON MONDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 134 PM MDT SUN SEP 21 2008 WYZ059-060-064>070-212145- CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE VALLEY- LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...LUSK...GARRETT... LARAMIE...BUFORD...HORSE CREEK...WHEATLAND...GUERNSEY... TORRINGTON...CHEYENNE...PINE BLUFFS 134 PM MDT SUN SEP 21 2008 WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS SOUTHEAST WYOMING THROUGH 3 PM. NO SEVERE WEATHER IS EXPECTED BUT SOME OF THE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS. GENERALLY THE STORMS WILL DEVELOP ALONG THE MOUNTAINS WEST OF INTERSTATE 25 AND MOVE OUT ACROSS THE PLAINS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
238 PM MDT SUN SEP 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL MORRILL 41.96N 103.92W
09/21/2008 E0.50 INCH SCOTTS BLUFF NE COUNTY OFFICIAL
HEAVY RAIN
&&
GRIFFITHThe Cheyenne radar (KCYS), 133 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126589, 127899, 126590, 126591.